Cases of rheumatologic phenomena coinciding with malignancy have been well-documented in the medical literature. These syndromes may be associated with common autoimmune markers, potentially masking the underlying diagnosis of malignancy. The association between malignancy and its coinciding rheumatologic manifestations is poorly understood. These paraneoplastic symptoms are more prevalent in high-stage adenocarcinomas of the lung, breast, and ovary. Possible mechanisms may include cytokine derangements, blood hyperviscosity, and circulatory disruption. While some evidence suggests that control of the primary tumor alleviates its associated paraneoplastic symptoms, other proposed therapies include heparin, prednisone, aspirin, and vasodilatory agents. Efficacy is limited due to association of these syndromes with high-grade malignancy. We describe the case of a patient presenting with para neoplastic acral vascular syndrome (PAVS) in association with primary ovarian carcimona.1.2
The patient is a 57-year-old female with a history ofHashimoto's thyroiditis and migraines, who presents with an ulcerating rash of the fingertips and a tender discoloration of the plantar aspect of both feet. The rash began four weeks prior to presentation as a purple discoloration of the fingertips, progressing to a desquamating, palmar rash with distal phalangeal ulceration and necrosis of the fingertips. Almost simultaneously, the patient experienced purple discoloration of the soles of her feet bilaterally and described a sensation of"standing on marbles." She denies similar episodes in the past as well as sick contacts. She reports experiencing excessive stress in preparing for her daughter's wedding, exposure to a new type of dryer sheet, and a recent manicure/pedicure. The patient was recently treated with two medrol dose packs, minocydine, nitroglycerin paste (which had to be discontinued due to hypotension), and aspirin. Following treatment, the patient had no relief of symptoms.
Kopolovich, MSIII, Daniel M.; Lagonosky, MSIII, Dean D.; Greco, MSIV, Allison A.; Weaver, MD, Emma; Malhotra, MD, Rahul; Holmes, MD, Phoebe; and Stewart, MD, John R.
"Paraneoplastic Acral Vascular Syndrome,"
The Medicine Forum: Vol. 14
, Article 14.
Available at: https://jdc.jefferson.edu/tmf/vol14/iss1/14